Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 109, NWS Raleigh, NC

September 17, 2004Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 17, 2004, 3:32 PM EDT for Harnett County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2004, 3:32 PM EDT (19:32 UTC)
Expired
Sep 17, 2004, 4:00 PM EDT
In force
28 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 48 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 10:10 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:45 PM EDT, 47 minutes earlier.

Area forecast discussion, Sep 17, 2:45 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT FRI SEP 17 2004

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

THROUGH TONIGHT: BANDS OF CONVECTION WILL TRAVERSE THE CENTRAL AND
EASTERN CWA OVER THE NEXT SEVERAL HOURS. TORNADO THREAT WILL
CONTINUE ALONG THE LOW LEVEL THETAE GRADIENT... AND FARTHER EAST
WHERE DESTABILIZATION CONTINUES. THE MORE SSW MOVEMENT OF THE
INDIVIDUAL CELLS AND THE ORIENTATION OF THE BANDS HAVE MINIMIZED
TRAINING AND LIMITED WIDESPREAD FLOODING THREAT... AND ALTHOUGH
MINOR URBAN FLOODING IS STILL A POSSIBILITY... IT IS REMOTE ENOUGH
TO DROP THE WATCH FOR THE REST OF THE NIGHT. LATEST SURFACE ANALYSIS
SHOWS THE PRIMARY REMNANT IVAN CIRCULATION OVER FAR NE TN... HOWEVER
RADAR COMPOSITE ANALYSIS SUGGESTS A SECONDARY OROGRAPHICALLY INDUCED
CIRCULATION OVER FAR SW NC. THIS SHOULD HELP KEEP THE THREAT OF
SHOWERS RUNNING OVERNIGHT DESPITE THE STRONG PVA HEADING TO OUR
NORTHEAST. PLAN ON HIGH LIKELY TO CATEGORICAL POPS TRENDING TO
CHANCES OVERNIGHT AS THE LOW LEVEL JET MOVES TO THE COAST AND UPPER
DIVERGENCE MAX HEADS TO THE NORTH. EXPECT LOWS ON THE HIGH SIDE OF
MOS GUIDANCE... MAINLY 67 TO 73.

SAT THROUGH MON: UPPER TROUGH IS EXPECTED TO DRIFT OVERHEAD THROUGH
SAT. WILL LEAVE IN A CHANCE OF SHOWERS AND THUNDERSTORMS... HIGHER
IN THE EAST WHERE SOME HEATING SHOULD TAKE PLACE PRIOR TO SURFACE
FRONTAL PASSAGE. QUICK AND DEEP STABILIZATION TAKES PLACE AS LARGE
DENSE HIGH BUILDS IN FROM THE NORTH. EXPECT BREEZY AND QUITE COOL
CONDITIONS SAT NIGHT INTO MON AS IVANS REMNANT CIRCULATION
CONTINUES TO GET PUSHED SOUTHWARD. ENOUGH LOW LEVEL MOISTURE SHOULD
HANG ON BENEATH THE SUBSIDENCE INVERSION TO YIELD PARTLY CLOUDY AND
OCCASIONALLY MOSTLY CLOUDY SKIES SUN INTO MON. TEMPS WILL BE A
CHALLENGE WITH MUCH DISAGREEMENT AMONG MOS GUIDANCE. WILL FOLLOW
READINGS ABOUT A CATEGORY ABOVE MAV MOS WHICH LOOKS TOO COOL AND HAS
BEEN TRENDING WARMER.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...
COOL SURFACE HIGH PRESSURE TO THE NORTH CONTINUES TO PUSH THE
REMNANT IVAN CIRCULATION TO OUR SOUTH. AIR MASS IS SUFFICIENTLY DRY
TO REMOVE POPS THROUGH THURSDAY... AND AS IT CONTINUES TO MODIFY
WITH MID LEVEL RIDGING BUILDING OVER THE INLAND MIDATLANTIC
REGION... WE SHOULD SEE TEMPS REBOUND TO NEAR NORMAL READINGS
WED/THU AFTER BEING A CATEGORY OR TWO BELOW NORMAL ON TUE. 12Z/17
GFS AND 00Z/17 ECMWF BRING A TROUGH ACROSS THE GREAT LAKES WITH A
TRAILING FRONT APPROACHING THE APPALACHIANS... AND WILL INCLUDE A
SHOWER/STORM RISK FOR FRI. ONE INTERESTING NOTE IS THE FEW 12Z/17
ETA WHICH WANTS TO REVIVE IVAN OFF THE SOUTHEAST COAST BY TUE... BUT
REGARDLESS THE STRONG HIGH SHOULD HOLD IT WELL TO OUR SOUTH.

&&

.AVIATION...
GUSTY WINDS IN THE TIGHT GRADIENT AHEAD OF THE SURFACE LOW WILL
DIMINISH THIS EVENING AS THE LOW SLOWLY WEAKENS AND MOVES ALONG THE
NC/VA BORDER.  SUBSIDENCE WILL BE ON THE INCREASE AS WELL...AND WITH
A RELATIVE MIN OF 850MB THETA-E MOVING INTO CENTRAL NC FROM THE
SOUTHWEST THIS EVENING WILL GRADUALLY DIMINISH THE THREAT OF SHOWERS
AT TAF SITES ALTHOUGH WILL FORECAST THIS A LITTLE SLOWER THAN THE
ETA IMPLIES DUE TO THE SLOW MOVEMENT OF THE COMMA HEAD ON BOTH WATER
VAPOR AND RADAR IMAGERY.  GENERALLY MVFR CEILINGS TO THE WEST THIS
AFTERNOON AND HAVE CONTINUED THIS PREDOMINANTLY OVER TAF SITES WITH
MVFR VISIBILITIES AS WELL OVERNIGHT DUE TO A PERIOD OF DIMINISHING
WIND AND FEWER SHOWERS.  HIGHER THETA-E AIR BUILDS BACK IN FROM THE
NORTH LATE TONIGHT AS THE LEFT EXIT REGION OF A 50KT 500MB JET HEADS
SOUTH FROM VA SATURDAY...ACCOMPANIED BY INCREASING 850MB CONVERGENCE
AND DIVERGENCE ALOFT STRETCHING SOUTHWEST-TO-NORTHEAST OVER THE
EASTERN PORTION OF THE TAF AREA.  SURFACE WINDS SHOULD INCREASE
AGAIN DIURNALLY SATURDAY ESPECIALLY AS 30-40KT WINDS ARE FORECAST ON
THE ETA IN THE BOUNDARY LAYER OVER THE WEST SIDE OF THE SURFACE LOW
BY 18Z.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM/LONG TERM...HARTFIELD
AVIATION...DJF
Hazardous weather outlook, Sep 17, 5:10 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
510 AM EDT FRI SEP 17 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-180959-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-
DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-
GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-
RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-
WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...
RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY
MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN
PINES...TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND
WINSTON-SALEM
510 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF HURRICANE IVAN WILL SPREAD BANDS OF MODERATE TO
HEAVY SHOWERS ACROSS CENTRAL NORTH CAROLINA TODAY. RAINFALL AMOUNTS
ACROSS CENTRAL NORTH CAROLINA WILL BE HIGHLY VARIABLE. FLOODING IS
LIKELY WHERE SHOWERS CONTINUOUSLY TRAIN THROUGH AN AREA AND ON
STREAMS AND CREEKS DOWNSTREAM OF ANY HEAVY RAINS. SATURATED SOILS
WILL HEIGHTEN THE THREAT FOR FLASH FLOODING THROUGHOUT MUCH OF
CENTRAL NORTH CAROLINA.

IN ADDITION... ANY HEAVY SHOWER OR THUNDERSTORM COULD POTENTIALLY
PULL DOWN STRONG GUSTY WINDS ALOFT TO THE SURFACE...CREATING
DAMAGING WINDS. ISOLATED TORNADOES ALSO ARE A POSSIBILITY WITH ANY
THUNDERSTORM TODAY.

.DAY TWO THROUGH SEVEN...

BLUSTERY NORTHEAST WINDS SUNDAY MAY GUSTS UP TO 30 MPH. OTHERWISE NO
HAZARDOUS WEATHER CONDITIONS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY.

In the hours before

Local storm report, Sep 17, 1:15 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TORNADO          3 NW VASS               35.29N 79.32W
09/17/2004                   MOORE              NC   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN BETWEEN CARTHAGE AND VASS.

&&

TDP
Local storm report, Sep 17, 1:35 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TORNADO          4 W PITTSBORO           35.72N 79.25W
09/17/2004                   CHATHAM            NC   LAW ENFORCEMENT

            COUPLE OF TREES DOWN ON THE WEST SIDE OF PITTSBORO TAKING
            DOWN POWER LINES.

&&

ORROCK
Special weather statement, Sep 17, 2:40 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT FRI SEP 17 2004

NCZ021-022-038-039-073-074-083-084-172000-
ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC-
RANDOLPH NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...GREENSBORO...
LEXINGTON...ROCKINGHAM...TROY...WADESBORO AND WINSTON-SALEM
240 PM EDT FRI SEP 17 2004

...TORNADO WATCH CANCELLED FOR THE WESTERN PIEDMONT...

THE TORNADO WATCH WHICH WAS IN EFFECT FOR THE NORTHWEST PIEDMONT...
SOUTHWEST PIEDMONT AND THE WESTERN SANDHILLS INCLUDING THE TRIAD AREA
HAS BEEN CANCELED. THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES
HAS DIMINISHED.

SCATTERED SHOWERS ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON. IN
ADDITION GUSTY WINDS UP TO 30 MPH ARE STILL POSSIBLE.

BLAES
Local storm report, Sep 17, 2:42 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
242 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     ROXBORO                 36.40N 78.98W
09/17/2004                   PERSON             NC   LAW ENFORCEMENT

            TREES DOWN JUST WEST OF ROXBORO NEAR GORDONTON ROAD.

&&

ORROCK
Local storm report, Sep 17, 3:00 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TORNADO          STOKESDALE              36.24N 79.98W
09/17/2004                   GUILFORD           NC   EMERGENCY MNGR

            EMERGENCY SERVICES REPORTED SEVERAL HOMES DAMAGED ALONG
            HAW MEADOW AND HAW RIVER ROADS...WITH MINOR STRUCTURAL
            DAMAGE ON ELLISON ROAD.

&&

DJF
Local storm report, Sep 17, 3:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     LILLINGTON              35.40N 78.82W
09/17/2004                   HARNETT            NC   EMERGENCY MNGR

            TWO TREES DOWN

&&

AWIPSUSR

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:44 AM EDTTornado WarningRAHDavidson, Forsyth31 min
Sep 17, 11:03 AM EDTTornado WarningRAHGuilford12 min
Sep 17, 12:38 PM EDTTornado WarningRAHMoore37 min
Sep 17, 1:09 PM EDTTornado WarningRAHChatham36 min
Sep 17, 1:43 PM EDTSevere Thunderstorm WarningRAHOrange32 min
Sep 17, 2:14 PM EDTSevere Thunderstorm WarningRAHPerson46 min
Sep 17, 2:50 PM EDTTornado WarningRAHDurham25 min
Sep 17, 3:06 PM EDTSevere Thunderstorm WarningRAHHarnett24 min
Sep 17, 3:29 PM EDTSevere Thunderstorm WarningRAHWake46 min
Sep 17, 4:00 PM EDTSevere Thunderstorm WarningRAHGranville45 min
Sep 17, 4:04 PM EDTSevere Thunderstorm WarningRAHHarnett26 min
Sep 17, 4:47 PM EDTSevere Thunderstorm WarningRAHJohnston43 min
Sep 17, 5:09 PM EDTSevere Thunderstorm WarningRAHWake36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.